Dense Fog, Daviess
- When
- September 18, 3:00 AM CST to 8:00 AM CST
- Where
- Daviess forecast zone
- Reported by
- AWOS
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
Widespread dense fog formed across northwest Kentucky, mainly along and north of a line from Marion to Madisonville to Central City. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed across northwest Kentucky, mainly along and north of a line from Marion to Madisonville to Central City. Visibility was reduced to one-quarter mile or less. The fog formed under weak high pressure that followed in the immediate wake of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 18, 2:24 AM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 324 AM CDT SUN SEP 18 2016 .SHORT TERM...(Today through Tuesday night) Issued at 324 AM CDT Sun Sep 18 2016 Models show a weak upper level trof moving across the PAH forecast area this afternoon. GFS keeps us dry, while ECMWF and HRRR generate some light QPF mainly west of the Mississippi River this afternoon. Included some slight chance pops for showers for a portion of our southeast Missouri counties from 17z to 23z to account for it. Despite northerly winds and some cloud cover, temperatures will be a bit above seasonal normals today and tonight. Highs will be in the lower to middle 80s with lows in the 60 to 65 degree range. For tonight into Monday, surface high pressure will be sliding east across our region. Winds will shift back to the south, and temperatures will warm a few more degrees for Monday into Tuesday night. Models show a weak cold front moving into the middle Mississippi and lower Ohio River valleys Tuesday and washing out Tuesday night. Models keep us dry, and the only result will be light winds shifting to the north Tuesday night. .LONG TERM...(Wednesday through Saturday) Issued at 324 AM CDT Sun Sep 18 2016 Above average confidence through most of the period, then average to below average at the very end due to slight model inconsistencies. Still very little to discuss and very few changes synoptically through most of the long term period. High pressure at the surface and ridging aloft is forecast through most of the long term period producing dry, warm, and humid conditions. Friday night the GFS continues to weaken and suppress the upper ridge slightly southward allowing a back door cold front to sag into the far northern and northeastern sections of our CWA on Saturday. In the process it also cranks out a few hundredths of QPF over the same areas. During the same time frame the ECMWF weakens the ridge but shows deeper moisture and small precipitation chances over the southern and western sections of our CWA on Saturday. The latest Superblend model run appears to be picking up on that so will just go with that which indicated slight chances area wide. Temperatures will remain at or above normal through the period. && .AVIATION... Issued at 1157 PM CDT Sat Sep 17 2016 Fog has begun to form across much of the region late this evening, mainly in the kevv/kowb areas. Given the already dense nature of the fog at some sites in southern IL and western KY, it appears lifr conditions will occur at kevv/kowb through the early morning hours. Fog is expected to form at kpah/kcgi during the overnight hours, and lifr conditions are likely at times. Improvement is expected once the sun burns off the fog Sunday, however it may be a little slower than earlier forecast. The fog should lift into a cloud deck around mid-morning, likely mvfr through midday. It may be mid afternoon before vfr conditions are prevalent. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RST LONG TERM...JP AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 243 PM CDT SAT SEP 17 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 243 PM CDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WILL MONITOR FOR THE POSSIBILITY OF FOG OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 350 AM CDT SUN SEP 18 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-181300- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...BLOOMFIELD...SIKESTON... CHARLESTON...NEW MADRID 350 AM CDT SUN SEP 18 2016 ...PATCHY DENSE FOG DEVELOPING ACROSS THE AREA... PATCHY DENSE FOG WILL PRODUCE VISIBILITIES OF A HALF MILE OR LESS FROM TIME TO TIME ACROSS THE AREA THIS MORNING. SLOW DOWN AND BE PREPARED FOR SUDDEN DROPS IN VISIBILITY. CONDITIONS SHOULD IMPROVE BY 8 AM. RST
The national radar mosaic for the moment the first event began.
8 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656993, 656994, 656995, 656996, 656997, 656998, 656999, 657000.